Missouri, 2016

Flash Flood in Missouri, August 3, 2016

August 3, 2016 · NWS LSX · 1 event in 1 county or zone

Another round of storms moved through central Missouri, dumping heavy rain. This caused isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Another round of storms moved through central Missouri, dumping heavy rain. This caused isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 2, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 2, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1157 PM CDT TUE AUG 2 2016

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 347 PM CDT Tue Aug 2 2016

Main concern with this forecast will be yet another night for the
potential for heavy rainfall.  Have already issued a flash flood
watch for late tonight and Wednesday morning for the central CWA
centered on the Mississippi River.

Most of the showers and thunderstorms from earlier today have
diminished and moved out of the area.  There has been some
temperature recovery over the southern and western CWA where skies
have cleared out, but there is still quite a bit of clouds over the
rest of the CWA.  Because of this, effective front now lies from
just south of Columbia to south of Farmington.  Expect this front to
move northeastward into northeast and east central Missouri this
evening per lastest runs of the RAP.  Thunderstorms should develop
along the front in the low level moisture convergence as the low
level jet intersects the warm front.  Heavy rainfall will be
possible with these storms given that PWATS around 2.00" and warm
cloud depths are near 4.0km.  This is a similar setup that has
brought flash flooding the past two nights over central Missouri.
Thunderstorms should continue into tomorrow morning before starting
to diminish as the low level jet begins to weaken.  Expect the
showers and thunderstorm to become scattered and the heavy rainfall
threat to weaken by midday on Wednesday.

Like today, temperatures on Wednesday morning will likely be delayed
in warming early on by the morning MCS.  We may still see highs well
into the 80s or lower 90s once the debris clouds clear out in the
afternoon, but most of the warmest readings will be limited to where
there not many storms early in the day. With all of the rain as of
late, still expect dewpoints to recover back into the lower to mid
70s during the afternoon.

Britt

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 347 PM CDT Tue Aug 2 2016

There may still be convection across parts of southeast MO and
southwest IL Wednesday night as an upper level trough, vorticity
maximum moves slowly eastward through this area. May finally get a
day on Thursday without morning convection and convective debris
cloudiness which will lead to above normal temperatures. An upper
level trough moving eastward through the northern portions of the
northern Plains and the Great Lakes region will send a cold front
southeastward through our forecast area late Thursday night and
Friday. The front should make it down to southern MO and southern
IL by Friday evening. At least scattered convection is expected
along this front. Will cancel the excessive heat watch for the St
Louis metro area for Wednesday afternoon through Friday afternoon
as am only forecasting heat indices as high as 105 for Thursday
afternoon and possibly also Friday afternoon. May still need a
heat advisory for Thursday afternoon, but it does not appear that
we will get heat indices high enough or high heat indices for
enough sucessive days to warrant an excessive heat warning. May
continue to get convection during the weekend due to low-mid level
warm air advection over the stalled frontal boundary that will
likely become more northwest to southeast oriented as a surface
ridge moves eastward through the Great Lakes region,while the
western portion of the front begins to lift back northward as a
warm front. The GFS model also brings a significant shortwave
slowly eastward through our area Sunday night through Monday
night. The ECMWF model continues to depict weak shortwaves
overtopping the upper level ridge just north of our area, but does
not have a strong shortwave moving through MO and does not have as
much QPF as the GFS.

GKS

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1152 PM CDT Tue Aug 2 2016

Storms have developed over central MO as of 0430z and are slowly
tracking to the east. Added mention to KCOU through at least 09z.
Added predominate mention in metro area tafs beginning 09z through
15z Wednesday. Will see MVFR conditions with storms, otherwise VFR
to prevail. As for winds, light east winds to persist, then veer
to the southeast by mid morning.

SPECIFICS FOR KSTL:
Storms have developed over central MO as of 0430z and are slowly
tracking to the east. Added predominate mention in metro area
tafs beginning 09z through 15z Wednesday. Will see MVFR conditions
with storms, otherwise VFR to prevail. As for winds, light east
winds to persist, then veer to the southeast by 15z Wednesday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Wednesday morning for Franklin MO-
     Jefferson MO-Lewis MO-Lincoln MO-Marion MO-Pike MO-Ralls MO-
     Saint Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO.

IL...Flash Flood Watch through Wednesday morning for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Greene IL-Jersey IL-Macoupin
     IL-Madison IL-Monroe IL-Pike IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 2, 5:16 PM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
616 PM CDT TUE AUG 2 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
616 PM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF THE AREA FOR LATE
TONIGHT. THUNDERSTORMS CONTAINING HEAVY RAINFALL AND POSSIBLY
ALSO HAIL AND STRONG GUSTY WINDS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FLASH FLOOD WATCH CONTINUES IN EFFECT FOR WEDNESDAY MORNING
AS THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE FOR PARTS OF
THE AREA.

HEAT AND HUMIDITY MAY RETURN TO THE REGION BY THURSDAY AND MAINLY
ALONG AND SOUTH OF I-70 ON FRIDAY. THE HIGHEST ANTICIPATED HEAT
INDEX VALUES WILL BE FROM 100 TO 105 EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING AS WELL AS
RAINFALL TOTALS OF 2 INCHES AND GREATER.

BYRD

In the hours before

Special weather statement, Aug 2, 11:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 AM CDT WED AUG 3 2016

MOZ049>051-059-060-062-030630-
MONTGOMERY MO-OSAGE MO-GASCONADE MO-CALLAWAY MO-FRANKLIN MO-
WARREN MO-
1247 AM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLAWAY...
SOUTHWESTERN MONTGOMERY...GASCONADE...WESTERN FRANKLIN...OSAGE AND
SOUTHWESTERN WARREN COUNTIES UNTIL 130 AM CDT...

AT 1247 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHAMOIS...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OWENSVILLE...HERMANN...NEW HAVEN...LINN...BELLE...GERALD...BLAND...
FREEBURG...ROSEBUD...CHAMOIS...BIG SPRING...MOUNT STERLING...
BEAUFORT...TRELOAR...RICH FOUNTAIN...SWISS...DRAKE...GASCONADE...
BERGER AND MOKANE.

THIS ALSO INCLUDES  DEUTSCHHEIM HISTORIC SITE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3882 9186 3882 9117 3826 9119 3828 9165
      3829 9165 3829 9193
TIME...MOT...LOC 0547Z 265DEG 31KT 3860 9179

GLASS

The radar

The St Louis radar (KLSX), 131 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Callaway

When
August 3, 12:00 AM CST to 4:00 AM CST
Where
Callaway County, 0.61 mi WNW of Cedar City to 2.5 mi SE of Wainwright
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.603, -92.190

Up to 5 inches of rain fell onto already saturated ground causing flash flooding across the southern portions of Callaway County. Numerous roads were flooded including the intersection of Routes J and MM. Also, Route OO was flooded in several places.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662719.